Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 165, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Nov 5, 2017, 12:54 PM CST for Christian County, Macon County, Illinois. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 5, 2017, 12:54 PM CST (18:54 UTC)
- Expired
- Nov 5, 2017, 1:22 PM CST
- In force
- 28 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Christian County, IL, Macon County, IL
The radar
The Lincoln radar (KILX), 49 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 5, 12:35 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1199 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 322 m²/s²
- 0-3 km storm-relative helicity
- 382 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.2
The text
As transmitted.
871
WUUS53 KILX 051854
SVRILX
ILC021-115-051945-
/O.NEW.KILX.SV.W.0165.171105T1854Z-171105T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1254 PM CST SUN NOV 5 2017
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Central Christian County in central Illinois...
Southwestern Macon County in central Illinois...
* Until 145 PM CST
* At 1253 PM CST, a severe thunderstorm was located near Bulpitt, or
13 miles west of Taylorville, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Taylorville, Moweaqua, Kincaid, Blue Mound, Edinburg, Stonington,
Niantic, Mount Auburn, Bulpitt, Jeisyville, Tovey, Sangchris Lake
State Park, Willeys, Sharpsburg, Sicily and Taylorville Airport.
This includes Interstate 72 between mile markers 125 and 129.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM CST for central
Illinois.
LAT...LON 3962 8953 3964 8948 3966 8948 3969 8944
3969 8942 3970 8942 3977 8934 3977 8931
3982 8925 3981 8922 3987 8921 3990 8917
3960 8902 3945 8953
TIME...MOT...LOC 1853Z 234DEG 46KT 3956 8950
HAIL...1.00IN
WIND...60MPH
$$
Barnes2 follow-up statements
927
WWUS53 KILX 051912
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
112 PM CST SUN NOV 5 2017
ILC021-115-051945-
/O.CON.KILX.SV.W.0165.000000T0000Z-171105T1945Z/
Christian-Macon-
112 PM CST SUN NOV 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CST
FOR CENTRAL CHRISTIAN AND SOUTHWESTERN MACON COUNTIES...
At 111 PM CST, a severe thunderstorm was located near Mount Auburn,
or 12 miles north of Taylorville, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Taylorville, Moweaqua, Kincaid, Blue Mound, Edinburg, Stonington,
Niantic, Mount Auburn, Bulpitt, Jeisyville, Tovey, Sangchris Lake
State Park, Willeys, Sharpsburg, Sicily and Taylorville Airport.
This includes Interstate 72 between mile markers 125 and 129.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM CST for central
Illinois.
LAT...LON 3962 8953 3964 8948 3966 8948 3969 8944
3969 8942 3970 8942 3977 8934 3977 8931
3982 8925 3981 8922 3987 8921 3990 8917
3960 8902 3945 8953
TIME...MOT...LOC 1911Z 234DEG 46KT 3970 8925
HAIL...1.00IN
WIND...60MPH
$$
Barnes683
WWUS53 KILX 051922
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
122 PM CST SUN NOV 5 2017
ILC021-115-051932-
/O.CAN.KILX.SV.W.0165.000000T0000Z-171105T1945Z/
Christian-Macon-
122 PM CST SUN NOV 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHRISTIAN AND
SOUTHWESTERN MACON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A tornado watch remains in effect until 700 PM CST for central
Illinois.
LAT...LON 3962 8953 3964 8948 3966 8948 3969 8944
3969 8942 3970 8942 3977 8934 3977 8931
3982 8925 3981 8922 3987 8921 3990 8917
3960 8902 3945 8953
TIME...MOT...LOC 1921Z 234DEG 46KT 3979 8909
$$
BarnesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 11:16 AM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Nov 5, 11:16 AM CST, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 1116 AM CST Sun Nov 5 2017 .UPDATE... Issued at 1006 AM CST Sun Nov 5 2017 Frontal boundary at 10 am extends roughly from Jacksonville to north of Rantoul. This is probably not going to make much more progress north, and indeed Springfield has fallen from 68 to 62 degrees in the last hour. Severe threat is focusing more on areas from Taylorville to Danville southward, where surface CAPE's are already 1500-2000 J/kg with little capping in place. The front will be making more of a southward push this afternoon, and should be near I-70 by about 3-4 pm. Temperatures will be falling behind the front, but low-mid 70s will prevail ahead of it. In terms of the fog advisory, most locations are now up to at least a mile, with Bloomington and Jacksonville straggling some but still lifting. Thus, the advisory was allowed to expire. Updated grids have been sent for the latest trends into tonight, and zone forecasts will follow soon. && .SHORT TERM...(Today and tonight) ISSUED AT 320 AM CST Sun Nov 5 2017 A weak boundary is setting up over central Illinois this morning, with south/southwesterly winds ushering warmer temperatures and plenty of moisture into the southeastern portions of the state. The moisture pooling along the boundary has resulted in some patchy dense fog. Low lying areas and rapidly changing conditions may make travel a little slow this morning. But observation visibilities have been bouncing up and down for the most part since midnight. Not widespread enough this far south to go with a full advisory at this point, rather dealing with it as a special weather statement. The boundary will slowly drift this morning until the arrival of a more potent front later in the day. In the meantime, as series of shortwaves moving into the region will bring several rounds of showers and thunderstorms, some of which may be severe. Severe threat for today is still in the Enhanced category on the Day One Outlook from SPC. Plenty of clouds over the region and ongoing precip will help to temper the daytime heating somewhat, but warm air advection and much of the region south of a line from SPI to DNV in a warm sector of sorts in between systems will still result in CAPE values generally around 1200-1500 J/kg from midday into this evening in the south and east, lesser to the NW. Winds ahead of the front moving around to more southwesterly, parallel and away from the boundary, also minimizing convergence along the boundary. However, what the system is lacking in surface based support, bulk shear makes up for, generally greater than 50kts. Largely uni- directional flow will limit the longevity perhaps of discrete supercells that may form, potentially moving into a more linear segments look. Models are not very consistent with the timing of the waves specifically, and are struggling with the development of storms actually behind the surface boundary depiction. Models overall are keeping to a mid day through 03z threat, with the greater threat moving to the eastern border this evening once the front starts to drop south. Enough moisture that some areas may see some localized heavy rain totals, but the major threat will be large hail and damaging winds. That being said, rotation will not be hard to come by, especially along the boundary, and a few tornadoes are also possible. .LONG TERM...(Monday through Saturday) ISSUED AT 320 AM CST Sun Nov 5 2017 Remainder of the forecast is far more simple overall. Monday reverts back out of the warmer weather pattern and starts a period of highs in the 40s/50s and overnight lows in the 30s/upper 20s. Beyond continued showers invof the slow moving boundary later on Monday night possibly pushing some rain into southeastern IL mainly south of I-70, the extended forecast is largely dry. Models do shift from a more zonal flow aloft to more amplified by the end of the week, signaling a potential return of colder air to the Midwest. And the next wave is signaled into next weekend with the next round of precip chances. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1116 AM CST Sun Nov 5 2017 Line of thunderstorms has formed along a cold front from near KSPI-KCMI, and the main impact over the next couple hours will be at KCMI. Once the line passes, scattered showers will continue, but dry conditions should prevail at the TAF sites by 00Z. IFR ceilings will improve to MVFR levels by early evening. Some question as to how much clearing may take place, with expansive stratocumulus to our northwest, and higher clouds moving in from the west after 06Z. However, will mention VFR conditions by about 06Z for now. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Geelhart SHORT TERM...HJS LONG TERM...HJS AVIATION...Geelhart
Hazardous weather outlook, Nov 5, 11:23 AM CST, 1 hour 31 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1123 AM CST Sun Nov 5 2017 ILZ027-028-030-061730- Knox-Marshall-Stark- 1123 AM CST Sun Nov 5 2017 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TODAY AND TONIGHT... Widely scattered thunderstorms will be possible later this morning through the mid-afternoon hours. A few of the stronger storms may contain some hail, however, at this time, it now appears the better threat for more organized severe weather will occur to our south this afternoon. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ029-031-036>038-040>043-047>051-061730- Cass-De Witt-Fulton-Logan-Mason-McLean-Menard-Morgan-Peoria- Sangamon-Schuyler-Scott-Tazewell-Woodford- 1123 AM CST Sun Nov 5 2017 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TODAY AND TONIGHT... Scattered thunderstorms will develop and continue through the afternoon hours. A few of the stronger storms may contain large hail and damaging winds, however, it now appears the better threat for more organized severe storms will occur to our south this afternoon. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon. Present indications suggest the primary time frame would be from Noon until 500 pm CST. ILZ044>046-052>057-061>063-066>068-071>073-061730- Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas- Edgar-Effingham-Jasper-Lawrence-Macon-Moultrie-Piatt-Richland- Shelby-Vermilion- 1123 AM CST Sun Nov 5 2017 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...TODAY AND TONIGHT... An Enhanced Risk for severe thunderstorms exists across the area for this afternoon into early this evening. Numerous thunderstorms will develop and continue through early this evening. A few of the stronger storms will contain large to very large hail, damaging wind gusts, with an isolated tornado possible as well. The threat for severe weather should shift to our south by early this evening. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon into early this evening. Present indications suggest the primary time frame for activation would be from 12 PM until 7 PM CST. 37
In the hours before
Special weather statement, Nov 5, 10:35 AM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1035 AM CST SUN NOV 5 2017
ILZ068-073-051700-
Lawrence-Crawford-
1035 AM CST SUN NOV 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAWRENCE AND
SOUTHEASTERN CRAWFORD COUNTIES UNTIL 1100 AM CST...
At 1035 AM CST, Doppler radar was tracking a strong thunderstorm over
Lawrenceville, moving east at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Lawrenceville, Russellville, Birds, Billett, Pinkstaff, Petrolia and
Lawrenceville Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3872 8752 3869 8752 3867 8760 3865 8775
3882 8781 3889 8754 3888 8753 3886 8755
3885 8753 3882 8753 3879 8750 3877 8751
3876 8750 3874 8750
TIME...MOT...LOC 1635Z 255DEG 40KT 3876 8767
37Special weather statement, Nov 5, 11:10 AM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1110 AM CST SUN NOV 5 2017
ILZ044>046-053>055-051800-
Douglas-Macon-Vermilion-Piatt-Moultrie-Champaign-
1110 AM CST SUN NOV 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MOULTRIE...PIATT...
VERMILION...CHAMPAIGN...NORTHWESTERN DOUGLAS AND NORTHEASTERN MACON
COUNTIES UNTIL NOON CST...
At 1108 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Rankin to near Forsyth. Movement was
northeast at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Champaign, Decatur, Danville, Rantoul, Monticello, Tuscola, Urbana,
Savoy, Mahomet, Hoopeston, St. Joseph, Forsyth, Tolono, Villa Grove,
Arthur, Bement, Oakwood, Philo, Cerro Gordo and Rossville.
This includes the following highways...
Interstate 57 between mile markers 213 and 251.
Interstate 72 between mile markers 141 and 182.
Interstate 74 between mile markers 171 and 212.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3960 8867 3992 8898 4040 8804 4040 8794
4046 8793 4049 8787 4049 8771 4048 8753
4018 8753
TIME...MOT...LOC 1708Z 246DEG 41KT 4049 8785 3991 8892
37The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 3:58 AM CST | Dense Fog Advisory | ILX | Cass, Champaign, DeWitt, Fulton, Knox, Logan and 15 more | 6 hr |
| Nov 5, 10:35 AM CST | Special Weather Statement | ILX | Lawrence | 25 min |
| Nov 5, 11:10 AM CST | Special Weather Statement | ILX | Champaign, Moultrie, Piatt, Vermilion | 50 min |
| Nov 5, 11:42 AM CST | Severe Thunderstorm Warning | ILX | Champaign, Douglas, Edgar, Vermilion | 48 min |
| Nov 5, 2:05 PM CST | Special Weather Statement | ILX | Douglas | 40 min |
| Nov 5, 2:17 PM CST | Severe Thunderstorm Warning | ILX | Champaign, Douglas, Edgar, Vermilion | 43 min |
| Nov 5, 2:49 PM CST | Severe Thunderstorm Warning | ILX | Christian, Moultrie, Shelby | 41 min |
| Nov 5, 3:27 PM CST | Special Weather Statement | ILX | Coles, Cumberland, Effingham | 48 min |
| Nov 5, 4:19 PM CST | Severe Thunderstorm Warning | ILX | Clark | 41 min |
| Nov 5, 5:09 PM CST | Flash Flood Warning | ILX | Clay, Jasper | 3 hr |
| Nov 5, 5:36 PM CST | Tornado Warning | ILX | Crawford, Lawrence, Richland | 24 min |
| Nov 5, 5:57 PM CST | Tornado Warning | ILX | Crawford, Lawrence, Richland | 33 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.